Indiana, 2006Hail and Damaging Winds in Indiana, May 25, 2006
May 25, 2006 · NWS IWX · 15 events in 9 counties and zones
8 thunderstorm wind, 4 hail, 3 lightning, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $342,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 25, 2:10 PM EST, 4 minutes earlier.
Area forecast discussion, May 25, 2:10 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
310 PM EDT THU MAY 25 2006
.SHORT TERM...
TONIGHT AND FRIDAY...ONGOING SEVERE THREAT MAIN CONCERN FOR THIS
EVENING. DEWPOINTS IN THE MID TO UPPER 60S AND SURFACE TEMPERATURES
NEAR 80 HAVE COMBINED TO PUSH SURFACE BASED CAPES IN EXCESS OF 2000
J/KG. FORCED LARGE SCALE ASCENT OCCURS THIS EVENING AS REGIONS LIES
IN LEFT EXIT REGION OF 50+ KNOT MID LEVEL JET STREAK AND ZONE OF LOW
LEVEL MASS CONVERGENCE ON NOSE OF LOW LEVEL JET STREAK. EXPECT
INITIAL CONVECTION TO BE SCATTERED IN NATURE BUT EVENTUALLY EVOLVE
INTO SQUALL LINE INDIVIDUAL COLD POOLS INTERACT AND
ON FRIDAY...NOT MANY CHANGES WARRANTED AS MID LEVEL LOW AND
ASSOCIATED COLD POOL PUSH OFF TO THE EAST INTO WESTERN NEW YORK BY
EVENING. RETAINED CHANCE POPS DURING THE MORNING HOURS ACROSS THE
ENTIRE FORECAST AREA AS LINGERING WRAP AROUND MOISTURE AND SPOKES OF
DPVA ROTATE AROUND LOW. BY AFTERNOON...EXPECT SHOWERS TO BE CONFINED
TO EASTERN PART OF THE AREA AS LOW LOOSENS ITS GRIP ON THE REGION.
TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN TODAY AS WINDS TURN
TO THE NORTHWEST. HIGHS SHOULD TOP OUT INTO THE LOW TO MID
70S...EXCEPT SLIGHTLY COOLER NEAR LAKE MICHIGAN AS WINDS COME IN
DIRECTLY OFF THE STILL RELATIVELY COOL WATERS.
&&
.LONG TERM...
WITH THE JET STREAM TO THE NORTH THIS WEEKEND AND ON THE BACKSIDE OF
THE SURFACE HIGH AND AN UPPER LEVEL RIDGE IN PLACE...THIS WEEKEND
WILL BE HOT AND DRY. AT THE BEGINNING OF NEXT WEEK BOTH THE SURFACE
RIDGE AND UPPER LEVEL RIDGE WILL BE OFF TO OUR EAST...ALLOWING
MOISTURE TO BE BROUGHT UP FROM THE GULF OF MEXICO. NO FRONTS ARE
AROUND BUT THE GFS IS SHOWING QPF HERE AND THERE FROM TIME TO TIME
AT THE BEGINNING OF NEXT WEEK...WHICH WILL LEAVE THIS TIME DRY YET
BUT WHEN THOSE DAYS GET CLOSER...IT WILL HAVE TO BE SEEN IF
AFTERNOON TYPE THUNDERSTORMS WILL NEED TO BE ADDED. THEN TOWARDS THE
MIDDLE OF NEXT WEEK...TUESDAY TO THURSDAY...THINGS BECOME MUCH MORE
INCONSISTENT. MODELS HAVE CHANGED FROM YESTERDAY AND THE GFS DOES
NOT DEFINE A COLD FRONT TOO WELL...BUT IT APPEARS THAT IT KEEPS THIS
FRONT SOMEWHAT STATIONARY FROM TUESDAY TO THURSDAY TO OUR
NORTHWEST...FROM THE CENTRAL PLAINS TO THE NORTHERN GREAT LAKES
AREA. IF THIS DOES HAPPEN AND WE STAY IN A SOUTHERLY FLOW...MOISTURE
WILL KEEP BUILDING INTO THE CWA AND THE MIDDLE OF NEXT WEEK COULD BE
RAINY. BUT WILL MAKE NO CHANGES AT THIS TIME.
&&
.AVIATION...
DIFFICULT TAF FORECAST FOR THIS CYCLE AS MID LEVEL LOW OVER THE
UPPER MIDWEST AND ASSOCIATED SURFACE COLD FRONT MOVE INTO
INCREASINGLY UNSTABLE AIR OVER THE REGION. EXPECT THUNDERSTORM
DEVELOPMENT WITHIN THE NEXT COUPLE HOURS AS THESE FEATURES INTERACT.
BEST INSTABILITY REMAINS SOUTHEAST OF SBN AND THEREFORE MENTIONED
TEMPO MVFR GROUP FOR ONLY SHOWERS LATER THIS AFTERNOON AND EVENING.
EXPECT MORE SIGNIFICANT CONVECTION AT FORT WAYNE AND INCLUDED IFR
TEMPO GROUP FOR THUNDERSTORMS FOR SAME TIME PERIOD. AFTER THIS
INITIAL WAVE OF CONVECTION...EXPECT ADDITIONAL SHOWER AND
THUNDERSTORM DEVELOPMENT OVERNIGHT AS MID LEVEL COLD POOL MOVES
THROUGH. KEPT CONDITIONS MVFR FOR REMAINDER OF TAF CYCLE FOR THIS
AND POTENTIAL MIST DEVELOPMENT WITH ABUNDANT LOW LEVEL MOISTURE IN
PLACE.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SHORT TERM...50
LONG TERM....98
AVIATION...50
Hazardous weather outlook, May 25, 4:18 AM EST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 AM EDT THU MAY 25 2006
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-260930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
418 AM CDT THU MAY 25 2006 /518 AM EDT THU MAY 25 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.
.DAY ONE...TODAY AND TONIGHT
ORGANIZED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER PORTIONS OF NORTHERN INDIANA AND SOUTHERN LOWER MICHIGAN AND
THEN MOVE EAST INTO NORTHWEST OHIO THIS EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND STRONG DAMAGING WINDS
THE PRIMARY HAZARD. THE GREATEST CHANCE FOR SEVERE WEATHER IS
EXPECTED TO BE ALONG AND EAST OF A LINE FROM STURGIS MICHIGAN TO
PERU INDIANA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY. IT
REMAINS TOO EARLY TO DETERMINE THE CHANCES OF SEVERE WEATHER
ASSOCIATED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX
LMZ043-046-061-260930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
518 AM EDT THU MAY 25 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. A FEW OF
THESE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL ALONG WITH
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP
HITCHCOCK
Event by event
8 thunderstorm wind, 4 hail, 3 lightning. Local standard time, as filed.
Thunderstorm Wind, Marshall
- When
- May 25, 2:14 PM EST to 2:15 PM EST
- Where
- Marshall County, Plymouth
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.700, -85.817
Numerous trees, tree limbs, power lines and poles were blown down in Plymouth. Several pine trees fell onto a residence. A few fires resulted form trees falling onto power lines as well.
Lightning, Adams
- When
- May 25, 2:15 PM EST
- Where
- Adams County, 7 mi NW of Berne
- Property damage
- $90,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.683, -85.967
The roof of a house just east of the Wells and Adams county line, was struck by lightning, resulting in a attic fire. No one was home at the time. Fire and water damage was estimated close to $90,000.
Hail, St. Joseph
- When
- May 25, 2:34 PM EST to 2:35 PM EST
- Where
- St. Joseph County, Osceola
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.650, -85.700
Reported at County Line Road and Baugo Park
Thunderstorm Wind, Elkhart
- When
- May 25, 2:36 PM EST to 2:37 PM EST
- Where
- Elkhart County, Elkhart
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.617, -86.200
Thunderstorm Wind, Elkhart
- When
- May 25, 2:38 PM EST to 2:39 PM EST
- Where
- Elkhart County, 1 mi S of Bristol
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $75,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.433, -84.983
One of a series of 7 50-foot power poles were struck by high winds, causing a cascade effect with the other 6 falling shortly thereafter, onto State Route 15, just south of Bristol. Occupants of 5 vehicles were trapped for a few hours while power lines were de-energized. A car was reported to have been set on fire as a result of the live wires. One of the drivers reported seeing the pole begin to fall, which resulted in him speeding up to avoid the pole. However a pole immediately ahead of him began falling as well, causing him to swerve into a corn field. Less than a mile away form the downed poles, a dump truck loaded with dirt rolled over in a ditch. It is unknown if this is due to strong winds or attempting to avoid the upcoming downed poles. A tree fell onto a car a mile east of the downed poles, crushing the roof and windshield. No injuries were reported with any of the accidents.
Hail, Elkhart
- When
- May 25, 2:40 PM EST to 2:41 PM EST
- Where
- Elkhart County, Elkhart
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -85.833
The Great Lakes RV Center had several trailers that were struck by hail up the size of quarters. Many of them had reinforced metal on the sides, which kept damage very limited. However, 3 of the RV's has thinner metal, resulting is damage along the sides where the hail struck.
Lightning, St. Joseph
- When
- May 25, 2:40 PM EST to 2:41 PM EST
- Where
- St. Joseph County, South Bend
- Injuries
- 1 direct, 0 indirect
- Property damage
- $30,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.617, -86.290 (the zone’s center; the record gives no point)
A woman, in the basement of her home, was indirectly struck by lightning while standing next to her dryer. She was transported to the hospital, suffering minor injuries. The time of the incident has been esitmated. In Mishawaka, a fire was started from a bolt of lightning striking a detatched garage, destroying it. Damage was estimated at $30,000. The time of this fire was not available.
Hail, Elkhart
- When
- May 25, 2:45 PM EST to 2:46 PM EST
- Where
- Elkhart County, 1 mi S of Elkhart
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -86.100
Golf ball size hail reported on the southside of Elkhart.
Thunderstorm Wind, Elkhart
- When
- May 25, 2:57 PM EST to 2:58 PM EST
- Where
- Elkhart County, 2 mi S of Middlebury
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
A couple of large trees were blown down.
Thunderstorm Wind, Kosciusko
- When
- May 25, 3:33 PM EST to 3:34 PM EST
- Where
- Kosciusko County, Warsaw
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.350, -86.317
Several large trees down.
Thunderstorm Wind, Miami
- When
- May 25, 4:09 PM EST to 4:10 PM EST
- Where
- Miami County, Bunker Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.833, -85.050
Several large tree limbs down.
Thunderstorm Wind, Cass
- When
- May 25, 4:15 PM EST to 4:16 PM EST
- Where
- Cass County, 6 mi S of Onward
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.667, -86.067
Trees were blown down in many parts of the county. One tree fell onto a mobile home, causing minor damage.Damage is estimated at $2,000. A teen-age girl was injured while working at a restaraunt in Galveston. It is believed that an object being thrown by the strong winds broke the window where she was standing. She received some cuts.
Lightning, Wells
- When
- May 25, 5:09 PM EST to 5:10 PM EST
- Where
- Wells County, Bluffton
- Property damage
- $35,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.667, -85.967
Several electronic controls and devices were damaged or destroyed as a result of a lightning strike to a communications tower connected to the county jail. A lightning protection system, which had been recently installed, showed that as many as 3 lightning strikes may have occurred. Damage amounts are estimated based off information in a newspaper article.
Thunderstorm Wind, Adams
- When
- May 25, 5:14 PM EST to 5:19 PM EST
- Where
- Adams County, Magley
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.746, -84.937 (the zone’s center; the record gives no point)
Trees and powerlines down. Some roof damage to a home.
Hail, Jay
- When
- May 25, 5:25 PM EST to 5:26 PM EST
- Where
- Jay County, Portland
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.683, -85.967
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Indiana, May 25, 20063 deaths · $20,000 · 2 in hail · 24 events
- Flash Flooding and Hail in Kentucky, May 25 to 26, 20062 deaths · $100,000 · 2 in hail · 59 events
- Tornado in Indiana, May 25, 2006$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Ohio, May 25, 2006$462,000 · 1.5 in hail · 59 events
- Hail and Damaging Winds in Georgia, May 25, 2006$1.9 million · 1.75 in hail · 28 events
- Hail and Damaging Winds in Ohio, May 25, 20061 injured · $149,000 · 1.75 in hail · 44 events
- Hail and Damaging Winds in Indiana, May 25 to 26, 2006$74,000 · 2 in hail · 52 events
- Hail and Damaging Winds in Michigan, May 25, 2006$100,000 · 1.25 in hail · 29 events
- Damaging Wind in Ohio, May 25, 2006$350,000 · 87 kt wind · 1 event
- Hail in Missouri, May 25, 2006$200,000 · 2.75 in hail · 1 event
- Hail and Damaging Winds in Kentucky, May 25, 2006$63,000 · 1 in hail · 13 events
- Flash Flood and Hail in Tennessee, May 25 to 26, 2006$59,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509951, 5509950, 5510655, 5510658, 5510659, 5510656, 5510660, 5510657, 5510661, 5510662, 5510663, 5509947, 5509949, 5509952, 5509948.